I am hypothyroid for the past 5 years and was stable with 25 microgm of synthroid. Recently I started gaining weight(3 kgs in 2 months) without any reason and when I checked the TSH it was 12. My doc changed my dose to 88 microgram for 70 days and redo my blood work. Is that value of TSH high? Its been 2 weeks now and I don't see any changes- still gaining weight, tired, etc.. Is that expected.
It takes 4-6 weeks for a dosage change of T4 med (synthroid) to take effect. Your doctor gave you a huge increase in medication; 70 days is too long between retest. You need to retest by the end of 6 weeks to make sure your dosage isn't too high; you might very well have been okay with, either 50 or 75 mcg and not had to go all the way to 88.
Yes, your TSH is too high. Is your doctor only testing TSH? You should also ask to have the actual thyroid hormones, Free T3 and Free T4 tested.
Hashimoto's is the number 1 cause of hypothyroidism in the developed world. You should ask your doctor to test for thyroid antibodies to determine whether you have Hashimoto's or not; if you do, you will need periodic increases in your medication, as your own thyroid function further declines.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.